Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 6, 2009, 10:00 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2009, 10:00 PM CDT (03:00 UTC)
- Expired
- Jun 6, 2009, 10:25 PM CDT
- In force
- 25 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 9:01 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:46 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 6, 6:46 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 646 PM CDT SAT JUN 6 2009 .AVIATION...00Z TAF. LOW CLOUDS HAVE BROKEN FOR THE TIME BEING IN THE KGRI AREA...EXPECT MVFR CIGS TO SETTLE BACK INTO THE KGRI AREA OVERNIGHT. HAVE KEPT THE THUNDERSTORMS IN THE VICINITY OF KGRI OVERNIGHT...BUT THE BEST SHOT FOR STORMS WILL BE SOUTHEAST OF AREA...AS THE KGRI REMAINS IN BETWEEN TWO AREAS OF BETTER CONVECTIVE POTENTIAL. MODELS ARE CONSISTENT IN THE DAMP NORTHEAST FLOW SUNDAY RESULTING IN IFR CEILINGS AND MVFR VSBYS FOR MOST OF THE DAY AT KGRI. && .PREV DISCUSSION... /ISSUED 247 PM CDT SAT JUN 6 2009/ SHORT TERM...LATE AFTERNOON THROUGH 12Z SUNDAY. FOCUS REVOLVES AROUND TSTM CHANCES AND WHICH AREAS STAND THE BEST CHANCE OF SEVERE. BIG PICTURE SHOWS UPPER TROUGH CONTINUING IN THE WESTERN U.S. WITH PERTURBATIONS EJECTING OVER THE PLAINS. DECENT WESTERLY FLOW ALOFT WITH UPPER AIR ANALYSIS AND PROFILER NETWORK SHOWING 40+ KTS AT 500 MB AND 60-70 KTS AT JET LEVEL. THE SURFACE BOUNDARY HAS SUNK A LITTLE SOUTH DURING THE DAY AND STRETCHED FROM OMA TO HJH AND THEN ACROSS NORTHERN KS. 1PM TEMPS SOUTH OF THE FRONT HAD RISEN INTO THE UPPER 80S/LOWER 90S WHILE NORTH OF THE FRONT...I.E. NORTHERN HALF OF OUR CWA...TEMPS WERE STRUGGLING TO MAKE IT OUT OF THE UPPER 50S. LOW CLOUDS AND FOG HAVE LINGERED NORTH OF THE FRONT. VERY LITTLE EROSION OF THE STRATUS HAS OCCURRED BUT CLEARING LINE TO THE WEST HAS MADE IT TO THE WEST EDGE OF THE CWA. MOISTURE POOLING IN THE SOUTHEAST PART OF OUR CWA AND THEN INTO EASTERN NE AND KS WITH MOST LOCATIONS IN LOWER 60S. THIS COMPARES TO LOWER 50S NORTH OF THE FRONT IN THE NW PART OF OUR CWA. SURFACE BOUNDARY IS PROGGED TO PUSH JUST A LITTLE FURTHER SOUTH AS HIGH PRESSURE NOSES IN FROM THE NORTH. STILL LOOKS LIKE CONVECTION WILL INITIATE OFF THE BOUNDARY LATE THIS AFTERNOON. THIS WOULD PLACE THE BEST CHANCE FOR STORMS IN THE SOUTHEAST PART OF THE CWA. AS NOTED IN SPC DAY 1 DISCUSSION CAPE VALUES FROM THE 12Z NAM AND RUC OVERDONE DUE TO HIGH BIAS IN THE MODELS DERIVED LOW LEVEL MOISTURE AS COMPARED WITH REAL DATA. 12Z NAM HAD SURFACE CAPE OF OVER 1500 J/KG OVER MUCH OF THE CWA BY 18Z. LOOKING AT ANALYSIS FROM THAT TIME...BEST CAPE ALONG AND SOUTH OF THE FRONT AS ONE WOULD EXPECT. MAY GET A LITTLE HIGHER VALUES IN THE NORTH LATER THIS AFTERNOON IF WE CAN GET SOME SUN BUT VALUES TO STILL BE ON THE LOW SIDE. AS FAR AS SHEAR GOES...MODELS SHOWING 0-8KM BULK SHEAR OF 60-70 KTS THIS AFTERNOON AND EVENING...MORE THAN SUFFICIENT FOR SUPERCELLS. BEST LOW LEVEL SHEAR LOOKS TO BE EAST. BOTTOM LINE...EXPECT CONVECTION TO FIRE LATE AFTERNOON ALONG FRONTAL BOUNDARY IN THE SE PART OF OUR CWA. MOVEMENT SHOULD BASICALLY BE E TO ENE AT 15 TO 20 KTS. AS NIGHT PROGRESSES...LOW LEVEL JET KICKS UP WITH BEST CONVERGENCE SOUTHEAST OF US. WILL FOLLOW SUIT AND GO WITH BEST CHANCE FOR TSTMS IN THE SE CWA. HOWEVER...WILL INCLUDE A CHANE REST OF AREA IN CASE HIGH PLAINS CONVECTION GETS GOING AND MOVES EAST. OPERATIONAL MODELS AND 4KM WRF LEND SOME CREDENCE TO THIS. LONG TERM...12Z SUNDAY THROUGH SATURDAY...UPPER SYSTEM STILL TO THE WEST AT START OF FORECAST PERIOD...BUT WAVE DOES GO THROUGH THE AREA SUNDAY NIGHT/MONDAY MORNING. THIS WILL BRING AN END TO THIS ROUND OF WEATHER. WOULD EXPECT THE BEST CHANCES FOR PRECIP TO BE IN THE NORTHERN AND EASTERN AREAS AS BEST LIFT FROM UPPER SYSTEM IS THERE. KANSAS ZONES LOOK TO GET DRY SLOTTED WITH LITTLE CHANCES FOR RAIN. THIS COULD BE ROUND 3 FOR SOME OF THE NEBRASKA COUNTIES AND MAY HAVE TO KEEP AN EYE ON POSSIBLE FLOODING ISSUES. WE WILL HAVE TO SEE WHAT TONIGHT BRINGS. SURFACE AND UPPER RIDGE MOVE OVERHEAD FOR THE START OF THE WORK WEEK. THIS WILL GIVE DRY AND COOL WEATHER FOR A FEW DAYS. NEXT SHOT OF RAIN COMES TUESDAY AFTERNOON AND NIGHT AS WARM AIR ADVECTION PATTERN SETS UP AHEAD OF NEXT SYSTEM. MODELS ARE TRYING TO GET THINGS STARTED EARLIER ON TUESDAY...SO WILL HAVE TO WATCH THAT TIME FRAME. ACTIVE PATTERN HANGS ON THROUGH THE END OF THE WEEK WITH OCCASIONAL UPPER WAVES PASSING THROUGH THE AREA. TIMING AND STRENGTH OF EACH OF THESE ALONG WITH AMOUNT OF MOISTURE AVAILABLE WILL BE THE BIG QUESTION AS ALWAYS. NOTHING MUCH TO RULE OUT SMALL CHANCES FOR PRECIP SO WILL KEEP LOW POPS GOING. TEMP WISE...COOL START IN THIS PERIOD WITH AFTERNOON TEMPS ONLY IN THE UPPER 50S TO MIDDLE 60S NORTH EXPECTED SUNDAY AND MONDAY. MORE SUN IN THE SOUTH WILL HELP TO PUSH TEMPS INTO THE 70S AND LOWER 80S. MIDDLE PART OF THE WEEK DOES NOT GET TOO MUCH WARMER WITH TEMPS HOLDING IN THE 70S. WARM UP LOOKS TO GET HERE...HOPEFULLY...BY THE WEEKEND WHEN TEMPS TRY TO GET BACK UP TO AROUND 80 NORTH TO THE MIDDLE 80S SOUTH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 6, 6:23 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 623 PM CDT SAT JUN 6 2009 KSZ005>007-017>019-071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 623 PM CDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A STALLED FRONTAL BOUNDARY IN THE AREA WILL BE A TRIGGER FOR SCATTERED THUNDERSTORMS AFTER SUNSET OVER PARTS OF NORTH CENTRAL KANSAS. THE MAIN RISK AREA WILL BE SOUTHEAST OF A HEBRON NEBRASKA TO STOCKTON LINE AFTER 9 PM...THROUGH ABOUT 3 AM. THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND GUSTS IN EXCESS OF 60 MPH. THERE IS A SLIGHT RISK FOR AN ISOLATED TORNADO WITH THE INITIAL THUNDERSTORM DEVELOPMENT NEAR OR SHORTLY AFTER SUNSET...AND FAVORING AREAS ALONG AND EAST OF STATE HIGHWAY 14. THE DEVELOPMENT OF THUNDERSTORMS IS SOMEWHAT UNCERTAIN...WITH MORE WIDESPREAD STORM ACTIVITY LIKELY EAST OF NORTH CENTRAL KANSAS. HOWEVER...THE RISK OF A FEW SEVERE STORMS IS CERTAINLY POSSIBLE OVER NORTH CENTRAL KANSAS FOR A TIME LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AFTERNOON INTO SUNDAY NIGHT...INCLUDING THE RISK OF LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FOR PORTIONS OF THE OUTLOOK AREA TUESDAY AFTERNOON THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO THE EARLY OVERNIGHT HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-072>077-082>087-071200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 623 PM CDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS IN WESTERN NEBRASKA ARE EXPECTED TO CONTINUE TO MOVE AND DEVELOP EAST AS THE EVENING PROGRESSES. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH HAIL TO THE SIZE OF GOLF BALLS...AND WIND GUSTS IN EXCESS OF 60 MPH THE MAIN HAZARDS. THESE STORMS WILL MOSTLY LIKELY IMPACT AREAS WEST OF A LINE FROM GREELEY...THROUGH HASTINGS...TO RED CLOUD BEFORE MIDNIGHT. SHORTLY AFTER SUNSET...ANOTHER SEVERE WEATHER RISK AREA MAY SET UP FOR SOUTHEAST OF HASTINGS. THUNDERSTORMS WILL DEVELOP ALONG A NEARBY FRONTAL BOUNDARY...SOME OF WHICH MAY BE STRONG TO SEVERE FOR A TIME. THE MAIN TIME FRAME FOR THUNDERSTORMS IN THIS AREA WILL BE BETWEEN 9 PM AND 3 AM. THE MAIN HAZARDS WILL BE GOLF BALL SIZE HAIL...AND WIND GUSTS IN EXCESS OF 60 MPH. A FEW OF THE STORMS TONIGHT MAY ALSO PRODUCE VERY HEAVY RAIN...WHICH WOULD AGGRAVATE ANY FLOODING ISSUES ON ALREADY SATURATED GROUND...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY INTO SUNDAY NIGHT. THE MAIN THREAT FOR SEVERE STORMS IS EXPECTED TO BE SOUTH AND EAST OF A GREELEY TO KEARNEY TO BEAVER CITY LINE. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FOR PORTIONS OF THE OUTLOOK AREA TUESDAY AFTERNOON THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE EARLY OVERNIGHT HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 6, 9:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 954 PM CDT SAT JUN 6 2009 KSZ007-019-070330- JEWELL-MITCHELL- 954 PM CDT SAT JUN 6 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF BELOIT. AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BELOIT...AND MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ASHERVILLE... SIMPSON... SCOTTSVILLE... PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM AS IT PASSES THROUGH AREAS NORTH AND EAST OF BELOIT. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3956 9830 3974 9792 3939 9791 3931 9817 TIME...MOT...LOC 0253Z 247DEG 35KT 3942 9809 PFANNKUCH
Local storm report, Jun 6, 9:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT SAT JUN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL BELOIT 39.47N 98.11W
06/06/2009 E0.75 INCH MITCHELL KS LAW ENFORCEMENT
&&
NWSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 10:45 PM CDT | Special Weather Statement | GID | Thayer | 45 min |
| Jun 6, 10:56 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 34 min |
| Jun 7, 12:55 AM CDT | Special Weather Statement | GID | Hamilton | 35 min |
| Jun 7, 1:59 AM CDT | Special Weather Statement | GID | York | 31 min |
| Jun 7, 2:03 AM CDT | Severe Thunderstorm Warning | GID | York | 20 min |
| Jun 6, 9:54 PM CDT | Special Weather Statement | GID | Mitchell | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.